FENTANYL

FENTANYL

What is Fentanyl?

Fentanyl is a very strong narcotic (opioid) painkiller. It is sold under the brand name Duragesic as well as the generic version, fentanyl topical. This strong medication is to be used only by patients who are suffering with moderate to severe chronic pain not able to be controlled by short-acting painkillers, or who have developed a tolerance to other opioid drugs, such as morphine, oxycodone and hydromorphone. It is sold in the form of skin patches, which provide a steady three day dosage of the medication from the gel-filled reservoir.
 
FDA Warning:

It was felt that some healthcare providers and patients may not be fully aware of the dangers of this potent narcotic medication. Reports claimed that the number of fatalities from using the fentanyl transdermal patch ran into the hundreds. Therefore, in 2005 the Duragesic product label was updated with new safety information. On July 15, 2005, the FDA issued a Public Health Advisory regarding the safe use of the transdermal patches in response to reports of deaths in patients using the drug.  This included a patient information sheet and an alert to healthcare providers identifying several safety precautions, including proper patch application, use of other medications while using fentanyl, safeguards for children and proper disposal.
 
What are the Dangers?

Overdoses and deaths have occurred in patients taking both Duragesic and fentanyl topical. The directions for using the patch must be followed exactly to prevent death or other serious side effects. Using a patch that has a breached or damaged seal, using it too long, or ingesting it could expose the patient to too much fentanyl and cause a life-threatening overdose.

A patient may have a possible dangerous rise in their body level of fentanyl, or have a stronger effect if they:
 drink alcohol
 are exposed to a rise in heat or temperature
 use other medications that effect the brain or cause sleepiness (such as cold medication, muscle relaxers or  medications for pain, seizures, depression or anxiety)
 use other medications that affect the way fentanyl is broken down in the body 

Signs of a Fentanyl Overdose:

This can happen if too much medication has been used or if it has been swallowed. There are less serious side effects, but if any of these signs occur, medical help should be sought immediately:
 trouble breathing or shallow breathing
 extreme sleepiness, feeling faint, dizzy, or confused
 the inability to walk, think or talk normally   
 cold, clammy skin, pale or easily bruised skin, bleeding

Jim Keller
Partner at Keller & Keller

Request Free Consultation

Complete the short form next and we'll be in touch within 12 hours.
Free Case Analysis
We've helped injured people and their families for over 75 years.
Learn More About Spinal Injuries
Learn More About Burn Injuries